The patient died of bilateral pneumonia, a condition that occurs more frequently in multiple sclerosis patients than in the general public. PML is not associated with patients taking Tecfidera. It is associated with Tysabri. Tysabri patients are screened for the JC virus prior to treatment.
Two patients have died from PML after taking Fumaderm which is primarily dimethyl fumarate. Tecfidera is dimethyl fumarate so there may be a relationship with PML. Only time will tell. Unlikely to see many cases, IMO. Not as many as with Tysabri, IMO. This death is the first PML case in someone who took tecfidera so it is notable. Too early to know all the details.
Over half of the MSers on Tysabri are JCV positive so the implication they are screened out before receiving Tysabri is not accurate. The new JCV index test measures virus titers; higher titers have more risk of PML. Those with low titers have low risk of PML so even though they are JCV+ they likely will stay on Tysabri.